Florida, 2012

Hail in Florida, August 3, 2012

August 3, 2012 · NWS MLB · 3 events in 1 county or zone

Storms formed along the east coast sea breeze and subsequently produced several prominent outflow boundaries. Along one of the outflow boundaries, a particularly deep storm developed over Seminole County and produced up to nickel-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Storms formed along the east coast sea breeze and subsequently produced several prominent outflow boundaries. Along one of the outflow boundaries, a particularly deep storm developed over Seminole County and produced up to nickel-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 3, 8:25 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 8:25 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
925 AM EDT FRI AUG 3 2012

.DISCUSSION...

.UPDATE...MORNING SOUNDINGS LOOKING MORE FAVORABLE FOR CONVECTIVE
ACTIVITY LATER TODAY WITH 10Z CAPE SOUNDING SHOWING PWATS INCREASING
TO 1.9 INCHES. 500 MB TEMPS HAVE COOLED TO -9 DEGS C AT THE CAPE AND
MIAMI AND -8 AT TBW AND JAX. 300 MB UPR LOW OFF THE SC/GA COAST WILL
SLIP SW OVER CENTRAL FL LATER TODAY WHICH SHOULD PROVIDE FURTHER
COOLING ALOFT AIDING INSTABILITY. AT THE LOW LVLS...LOW LVL FLOW HAS
TURNED MORE SOUTHERLY WITH MID LVL STEERING FLOW OUT OF THE SOUTH AT
5-10 KNOTS. TROPICAL WAVE AXIS WILL NOT MOVE ONSHORE UNTIL LATE
TONIGHT INTO EARLY SATURDAY BUT INCREASED MOISTURE...INSTABILITY AND
UPPER TROUGH ALOFT SHOULD PROVIDE MORE FAVORABLE CONVECTIVE
ENVIRONMENT. HAVE INCREASED POPS OVER LOW MOS NUMBERS TO 30 PCT
NORTH CSTL TO 40 PCT OVER THE INTERIOR. EXPECT A FEW STRONG STORMS
BY LATE AFTN INTO THE EARLY EVENING WITH GUSTY WINDS TO 50 MPH AND
SMALL HAIL POSSIBLE.

&&

.AVIATION...EAST COAST SEA BREEZE WILL DEVELOP BY THE EARLY AFTERNOON
AND MOVE INLAND INTO THE EVENING HOURS. SCT SHRA/TSRA WILL FORM
ALONG AND AHEAD OF THIS BOUNDARY...PRODUCING TEMPO IFR/MVFR CONDS.
BEST CHANCES FOR CONVECTION WILL BE OVER THE INTERIOR LATER IN THE
AFTERNOON. WILL MAINTAIN VCTS IN TAFS FOR EXPECTED TIMING OF STORMS.

ONSHORE MOVING SHOWERS AND STORMS WILL CONTINUE TO BE POSSIBLE...
ESPECIALLY SOUTH OF KMLB AFT 04Z TONIGHT WITH APPROACH OF A TROPICAL
WAVE.

&&

TODAY-TONIGHT...SFC RIDGE AXIS WILL LIFT SLOWLY NORTHWARD OVER THE
WATERS TODAY INTO TONIGHT AS A TROPICAL WAVE APPROACHES THE SE COAST
OF FLORIDA. SOUTHERLY WINDS EARLY THIS MORNING WILL WEAKEN AND
BECOME EAST/SOUTHEAST...REMAINING AROUND 5-10 KNOTS. WINDS WILL
INCREASE UP TO 10-15 KNOTS TONIGHT AS WAVE APPROACHES THE COASTAL
WATERS. SEAS TO REMAIN AROUND 2-3 FEET TODAY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

VOLKMER/SPRATT
Hazardous weather outlook, Aug 3, 3:30 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
430 AM EDT FRI AUG 3 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-032030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
430 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THE EAST COAST SEA BREEZE WILL DEVELOP ALONG THE ENTIRE COAST BY
EARLY AFTERNOON AND MOVE INLAND THROUGH THE REMAINDER OF THE DAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD
OF THIS BOUNDARY WITH BEST CHANCE FOR CONVECTION OVER THE
INTERIOR. A FEW STRONG STORMS WILL BE POSSIBLE...ESPECIALLY ALONG
ANY BOUNDARY COLLISIONS...WITH THE MAIN THREAT BEING STRONG
DOWNBURST WINDS UP TO 40 TO 50 MPH...SMALL HAIL AND FREQUENT
LIGHTNING.

.FLOOD IMPACT...
ANY STORMS THAT DEVELOP INTO THE AFTERNOON WILL MOVE SLOWLY TOWARD
THE NORTH TO NORTHEAST AND WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL AMOUNTS UP TO 1 TO 2 INCHES. THIS MAY CAUSE
TEMPORARY MINOR FLOODING OF SMALL STREAMS AND ROADWAYS.

.RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL GENERATE A LOW-MODERATE THREAT OF RIP
CURRENTS ALONG AREA BEACHES TODAY. ALWAYS SWIM NEAR A LIFEGUARD
AND NEVER SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED TO SCATTERED STORMS WILL MOVE TOWARD THE NORTH TO
NORTHEAST AROUND 5 TO 10 MPH THIS AFTERNOON. THIS ACTIVITY WILL
HAVE THE POTENTIAL TO PRODUCE GUSTS IN EXCESS OF 35 KNOTS OVER AREA
LAKES AND OVER THE NEARSHORE AND INTRACOASTAL WATERS NORTH OF THE
CAPE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A TROPICAL WAVE WILL MOVE ACROSS THE AREA SATURDAY INCREASING
THUNDERSTORM CHANCES AND THE THREAT FOR LOCALLY HEAVY RAINFALL.
LINGERING MOISTURE BEHIND THE WAVE WILL CONTINUE TO GENERATE
SCATTERED STORMS ACROSS THE REGION INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WEITLICH

In the hours before

Special weather statement, Aug 3, 1:24 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
224 PM EDT FRI AUG 3 2012

FLZ041-044>046-144-031930-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN
LAKE COUNTY-
224 PM EDT FRI AUG 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER LAKE COUNTY...ORANGE
COUNTY...SEMINOLE COUNTY...SOUTHWEST VOLUSIA COUNTY...

* UNTIL 330 PM EDT.

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL
HAIL. THE STORMS WERE NEARLY STATIONARY...BUT A GENERAL SLOW MOTION
TO THE WEST OR SOUTHWEST.

SEVERAL REPORTS OF PEA SIZED HAIL WERE RECENTLY RECEIVED FROM THE
GOLDENROD AREA OF ORANGE COUNTY.

THE STORMS WILL AFFECT LOCATIONS INCLUDING CASSIA...SANFORD...
BITHLO...ALTAMONTE SPRINGS...ORLANDO...AND CLERMONT.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2896 8196 2896 8166 2912 8164 2901 8118
      2891 8111 2878 8105 2875 8106 2844 8089
      2837 8087 2834 8195
TIME...MOT...LOC 1817Z 115DEG 1KT 2871 8123

SPRATT

The radar

The Melbourne radar (KMLB), 94 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Seminole

When
August 3, 1:40 PM EST
Where
Seminole County, 0.69 mi N of Sanlando Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.710, -81.330

A spotter reported penny-sized hail near Longwood.

Hail, Seminole

When
August 3, 1:43 PM EST
Where
Seminole County, 2.28 mi NE of Forest City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.690, -81.390

A spotter reported nickel-sized hail near I-4 and SR 434.

Hail, Seminole

When
August 3, 1:50 PM EST
Where
Seminole County, 0.92 mi NW of Longwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.710, -81.360

A spotter reported nickel-sized hail on Sandalwood Way in Longwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388303, 388304, 388305.